Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Lincoln, IL

May 8, 2003Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2003, 3:13 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 3:13 PM CDT (20:13 UTC)
Expired
May 8, 2003, 4:00 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Lawrence County, IL, Richland County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:20 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

014 
WUUS53 KILX 082013
SVRILX
ILC101-159-082100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHEAST ILLINOIS
  RICHLAND COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 400 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SCHNELL...OR ABOUT 11 MILES SOUTHWEST OF
  OLNEY...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOBLE
  CALHOUN
  OLNEY
  CLAREMONT
  SUMNER
  BRIDGEPORT
  LAWRENCEVILLE
  ST. FRANCISVILLE
  BIRDS

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 
MPH...DAMAGING HAIL IN EXCESS OF AN INCH...FREQUENT LIGHTNING...AND 
VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY 
FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3874 8826 3862 8826 3859 8766 3887 8761

$$

BYRD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:05 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 8, 2:05 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT THU MAY 8 2003

NUMEROUS FCST CONCERNS IN THE SHORT TERM...STEMMING AROUND SVR
WEATHER THREATS AND HEAVY PCPN POSSIBILITIES. LOOKS LIKE ONE ROUND
LATER TONIGHT THAT MAY BE MORE OF A HEAVY RAINER...WITH A MUCH MORE
SERIOUS LOOKING SEVERE SITUATION LATE TOMORROW AFTERNOON AND
EVENING.

LATEST SFC CHART SHOWING THE WARM FRONT HAS NOW PROGRESSED NWRD TO
AROUND CHI...EXTENDING ACROSS N IN AND CNTRL OHIO. MAIN SFC LOW NOW
OVER S-CNTRL MN WITH COLD FRONT DROPPING SWRD OVER IA AND NW MO.
SFC DEWPOINTS HAVE SOARED INTO THE LOW 70S AND TEMPS INTO THE LOW
AND MID 80S. SAT PICS SHOWING THAT THE CU FIELD HAS DEVELOPED TODAY
AS EXPECTED...BUT WEAK CAP KEEPING THINGS AT BAY THUS FAR. MODELS
LOOKS SIMILAR THE NEXT FEW DAYS SO NO REAL STRONG PREFERENCE. PER
HPC DISCUSSIONS/CHAT ROOM...HEAVED LEANED AWAY FROM GFS SOLUTION OF
UPPER LOW OVER PLAINS STATES WED/THU AND WENT WITH A SLIGHTLY MORE
OPTIMISTIC ECMWF SOLUTION.

SENSIBLE WEATHER...MODELS SHOWING VERY STRONG INSTABILITY THIS
AFTERNOON OVER S IL AND SOUTHERN PORTIONS OF OUR CWA...WILL HAVE TO
WATCH THIS AREA FOR SOME LATE AFTERNOON/EARLY EVENING
CONVECTION..SOME OF WHICH COULD BE SEVERE. OVERALL THOUGH...EXPECT
THE MAIN SHOW TONIGHT TO BE AFTER MIDNIGHT. LATEST MODEL RUNS HAVE
ALSO SLOWED DOWN THE MCS LOOKING ACTIVITY ABOUT 3-6 HOURS ALSO.
NOTED LATEST QPFERD GRAPHICS...WILL DEFINITELY MAKE MENTION OF HEAVY
RAINS IN ZONES BUT WILL HOLD SHORT OF ISSUING A FFA. COULD ALSO BE
SOME ISOLATED SEVERE TONIGHT (INITIALLY) ALSO.

EXPECT SHRA/TSRA LIKELY IN THE MORNING TOMORROW. THEN LOOK FOR A
CALM PERIOD MIDDAY-AFTERNOON AS THE ATMOSPHERE RECOVERS/RELOADS.
SEVERE THREAT TOMORROW AFTERNOON AND EVENING LOOKS PRETTY SERIOUS
AND AGREE WITH SPC MODERATE THREAT. OUR THINKING AT THIS TIME IS
AFTER 21Z TOMORROW...POSSIBLY CLOSER TO 00Z AND LASTING UNTIL 06-07Z
OR SO. MAY GO AHEAD AND MAKE MENTION OF SOME STORMS POSSIBLY SEVERE
FOR TOMORROW AFTERNOON ALTHOUGH DONT NORMALLY MENTION IT THAT FAR IN
ADVANCE. WE WILL ALSO FRESHEN UP THE HWO PRODUCT AGAIN THIS
AFTERNOON.

SUNDAY LOOKS MUCH CALMER...COOLER. CHC SHOWERS ACROSS THE NORTHERN
HALF OR SO. HIGH TEMPS COME BACK DOWN INTO THE LOW-MID 60S.
COOLER AND MUCH MORE STABLE WEATHER TO DOMINATE MOST OF NEXT WEEK.
I KEPT MON-TUE PARTLY CLOUDY AND NO PCPN. DROPPED MENTION OF ALL
POPS ON WED. HPC FEELING THAT THE GFS IS WAY OVERDOING THE
CENTRAL-UPPER PLAINS LOW WED-THU AND ENSEMBLE MEANS DONT SUPPORT IT.
LEANED MORE TOWARD THE ECMWF. KEPT LOW CHC POPS IN DATABASE FOR (FOR
NOW) ON THU OVER S 2/3 OF CWA. KEPT FRIDAY DRY.

ISC GRIDS ALREADY SENT. FURTHER COORDINATION WELCOME.

.ILX...NONE.

HALL
Hazardous weather outlook, May 8, 12:39 PM CDT, 2 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1239 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THROUGH THIS EVENING. CURRENT INDICATIONS SUGGEST
THE MAIN SEVERE WEATHER THREAT IN THIS AREA WILL BE BETWEEN THE
HOURS OF NOON AND MIDNIGHT. LOW PRESSURE OVER EASTERN COLORADO THIS
MORNING IS EXPECTED TO SHIFT NORTHEAST INTO SOUTHWESTERN MINNESOTA
BY DAYBREAK FRIDAY. A WARM FRONT STRETCHED EAST OF THE LOW WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT FROM ACROSS
MISSOURI AND THE SOUTHERN HALF OF ILLINOIS THIS AFTERNOON...THEN
SHIFT NORTHWARD THIS EVENING AND INTO THE OVERNIGHT HOURS. THE RISK
OF SEVERE WEATHER WILL BE FOUND ACROSS CENTRAL AND SOUTHEASTERN
ILLINOIS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...LIFTING
INTO NORTHERN ILLINOIS AROUND MIDNIGHT. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER RISK OF SEVERE WEATHER ACROSS CENTRAL AND SOUTHEAST
ILLINOIS SATURDAY AFTERNOON AND SATURDAY NIGHT. ANOTHER AREA OF LOW
PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS SATURDAY MORNING.
THIS LOW WILL MOVE NORTHEASTWARD...BRINGING A WARM FRONT NORTH INTO
ILLINOIS LATER IN THE DAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THIS FRONT AS IT MOVES NORTH THROUGH ILLINOIS SATURDAY
AFTERNOON SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN SATURDAY AND SATURDAY NIGHT
ACROSS ALL OF CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:49 PM CDTTornado WarningILXClay, Effingham41 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningILXLawrence31 min
May 8, 4:30 PM CDTTornado WarningILXClay, Effingham, Jasper, Richland60 min
May 8, 5:08 PM CDTTornado WarningILXCrawford, Lawrence37 min
May 8, 5:18 PM CDTFlash Flood WarningILXEffingham3 hr
May 8, 5:30 PM CDTFlash Flood WarningILXLawrence3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.